Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 59, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2013, 8:29 PM CDT for Kenosha County, Racine County, Waukesha County, Wisconsin. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2013, 8:29 PM CDT (01:29 UTC)
- Expired
- Aug 21, 2013, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kenosha County, WI, Racine County, WI, Waukesha County, WI
The radar
The Milwaukee radar (KMKX), 43 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 8:30 PM CDT | HAIL 0.88 | Waterford, WI | RELAYED VIA SOCIAL MEDIA. |
| Aug 21, 8:32 PM CDT | HAIL 1 | Waterford, WI | AT BP STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2954 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS53 KMKX 220129 SVRMKX WIC059-101-133-220200- /O.NEW.KMKX.SV.W.0059.130822T0129Z-130822T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 829 PM CDT WED AUG 21 2013 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN KENOSHA COUNTY IN SOUTHEAST WISCONSIN... WESTERN RACINE COUNTY IN SOUTHEAST WISCONSIN... SOUTHEASTERN WAUKESHA COUNTY IN SOUTHEAST WISCONSIN... * UNTIL 900 PM CDT * AT 825 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERFORD NORTH...AND MOVING SOUTH AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROCHESTER AROUND 845 PM CDT. EAGLE LAKE AND BROWNS LAKE AROUND 900 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WATERFORD...KANSASVILLE AND BURLINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4265 8799 4257 8827 4283 8831 4290 8814 TIME...MOT...LOC 0129Z 340DEG 9KT 4278 8822 HAIL...1.00IN WIND...<50MPH $$ REM
2 follow-up statements
387 WWUS53 KMKX 220142 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 842 PM CDT WED AUG 21 2013 WIC133-220152- /O.CAN.KMKX.SV.W.0059.000000T0000Z-130822T0200Z/ WAUKESHA WI- 842 PM CDT WED AUG 21 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAUKESHA COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4282 8829 4284 8813 4265 8799 4257 8827 TIME...MOT...LOC 0142Z 344DEG 30KT 4266 8818 $$ WIC059-101-220200- /O.CON.KMKX.SV.W.0059.000000T0000Z-130822T0200Z/ RACINE WI-KENOSHA WI- 842 PM CDT WED AUG 21 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL KENOSHA AND WESTERN RACINE COUNTIES UNTIL 900 PM CDT... AT 837 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROWNS LAKE... AND MOVING SOUTH AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...PUBLIC REPORTED NICKEL-SIZED HAIL IN WATERFORD IN WESTERN RACINE COUNTY. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH CENTRAL KENOSHA AND WESTERN RACINE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM WINDOWS. && LAT...LON 4282 8829 4284 8813 4265 8799 4257 8827 TIME...MOT...LOC 0142Z 344DEG 30KT 4266 8818 HAIL...1.00IN WIND...<50MPH $$ REM
511 WWUS53 KMKX 220201 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 901 PM CDT WED AUG 21 2013 WIC059-101-220211- /O.EXP.KMKX.SV.W.0059.000000T0000Z-130822T0200Z/ RACINE WI-KENOSHA WI- 901 PM CDT WED AUG 21 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KENOSHA AND WESTERN RACINE COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...PEA TO MARBLE-SIZED HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4282 8829 4284 8813 4265 8799 4257 8827 TIME...MOT...LOC 0142Z 344DEG 30KT 4266 8818 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 21, 3:40 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 340 PM CDT WED AUG 21 2013 .VERY SHORT TERM...TONIGHT AND THURSDAY. CONVECTION IS FIRING UP ALONG THE SURFACE COLD FRONT FROM NORTHWEST WI THROUGH THE TWIN CITIES AREA. THIS LINES UP WELL WITH THE NCEP 4KM WRF-NMM SIMULATED RADAR REFLECTIVITY. THAT MODEL BRINGS A LINE OF CONVECTION SOUTHEAST INTO THE MKX FORECAST AREA 01Z-02Z...THEN ALLOWS IT TO WEAKEN. IT SHOWS A SLIGHTLY STRONGER AREA OF CONVECTION CONTINUING IN SOUTHEAST WI BUT MUCH LESS CONVECTION IN SOUTH CENTRAL WI. SOME OF THE OTHER MODELS ARE SHOWING THIS SPLIT AS WELL..SO IT WILL BE SOMETHING TO WATCH OUT FOR. MEANWHILE...THE 18Z HRRR MODEL RUN SHOWS THAT CONVECTION IN NORTHWEST WI...BRINGS IT EASTWARD AS A BLOB...AND NEVER EXTENDS ANY CONVECTION DOWN INTO SOUTHERN WI AT ALL. MOST CONVECTION WILL LIKELY BE ALONG THE IL BORDER BY 06Z AND ENDING SHORTLY THEREAFTER. MID LEVEL DRY AIR MOVES IN QUICKLY BEHIND THE FRONT AND ANY SEVERE THREAT WILL BE GONE BY 06Z. AS FOR SEVERE POTENTIAL...THE BEST RISK OF SEVERE WEATHER WILL BE OVER NORTH CENTRAL WI. THIS IS WHERE THE SPC STORM SCALE ENSEMBLE OF OPPORTUNITY BULLSEYES THE HIGHEST 24-HOUR PROBABILITY OF HIGH UPDRAFT HELICITY AND HIGH UPDRAFT SPEED. THIS IS ALSO WHERE THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT RIGHT NOW. SPC HAS THE SLIGHT RISK INCLUDING MADISON AND WEST BEND. THIS SEEMS REASONABLE BASED ON MODEL FORECAST REFLECTIVITIES. ANY STRONGER AND ORGANIZED STORMS THAT DEVELOP OVER CENTRAL WI COULD SWEEP SOUTH AND SOUTHEAST WITH A DAMAGING STRAIGHT-LINE WIND THREAT INTO THE NORTHERN MKX FORECAST AREA. WITH CAPE VALUES EXCEEDING 3000 J/KG AND MODERATE 0-3 AND 0-6KM SHEAR...LARGE HAIL WILL BE POSSIBLE AS WELL. AS STORMS MAKE IT FURTHER INTO SOUTH CENTRAL AND SOUTHEAST WI LATER THIS EVENING...SURFACE BASED CAPE AND BULK SHEAR VALUES DECREASE GIVEN THE TIME OF DAY AND THE SURFACE TROUGH LOSING DEFINITION. ALSO THE 850MB LEADING EDGE OF THE LOW LEVEL JET AND WARM AIR ADVECTION WILL BE SHIFTING EAST OVER LAKE MICHIGAN. THERE IS ANOTHER SHORTWAVE THAT WILL TRACK ALONG THE 850MB BAROCLINIC ZONE THROUGH NORTHERN IOWA AND EVENTUALLY INTO NORTHERN IL LATE TONIGHT/THU MORNING. CONVECTION WITH THIS FEATURE MAY CLIP SOUTHERN WI SO LEFT A SMALL CHANCE FOR THUNDER THROUGH THU MORNING. SUNSHINE IS EXPECTED LATER THURSDAY...ALLOWING MAX TEMPS IN THE UPPER 70S AND LOWER 80S WITH A NORTH TO NORTHEAST BREEZE. .SHORT TERM...THURSDAY NIGHT THROUGH SATURDAY. A QUIET PERIOD IS ANTICIPATED AS HIGH PRESSURE AT THE SURFACE AND ALOFT CONTINUES TO BUILD INTO THE WESTERN GREAT LAKES TO CENTRAL MS VALLEY. LIGHT WINDS BELOW SHALLOW INVERSION SHOULD ALLOW PATCHY FOG TO DEVELOP IN THE WI RIVER VLY LATER THU NIGHT. BOUNDARY LAYER MIXING JUST ABOVE INVERSION SHOULD PREVENT SIGNIFICANT FOG ELSEWHERE HOWEVER. WARMER AIR STARTS TO RETURN ON SATURDAY AS LOW LEVEL WINDS TURN MORE SOUTH. ANY CONVECTION ASSOCIATED WITH PUSH OF WARM AIR AND WEAK SHORT WAVE IS EXPECTED TO REMAIN TO THE NORTH OF CWA ON SAT. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON EXPANSIVE HIGH PRESSURE RIDGE OVER SOUTHERN CONUS EXPANDING NORTHWARD AND ENVELOPING SOUTHERN WI ON SATURDAY AND PERSISTING THROUGH THE FIRST PORTION OF NEXT WEEK. 500H HEIGHTS INCREASE TO AROUND 591 METERS WHILE 85H TEMPS INCREASE TO 19 TO 22C. HENCE A VERY WARM PERIOD IS EXPECTED WITH DAYTIME READINGS MOSTLY IN THE UPPER 80S TO MIDDLE 90S. DAYTIME HEAT INDICIES MAY REACH 95 TO 100 SEVERAL DAYS. 500H GFS 5 DAY ANOMOLIES SHOW HEIGHTS 50-70 METERS ABOVE NORMAL THROUGH THE END OF AUGUST...WITH MORE ZONAL FLOW SETTLING OVER NORTHERN CONUS FOR START OF SEPT. STILL A POTENTIAL FOR SEVERAL MID-LEVEL SHORT WAVES BREAKING THROUGH CAPPING INVERSION OVER NORTHERN/CENTRAL WI...WITH CONVECTION CARRYING SWD INTO PORTIONS OF SRN WI FROM SAT NIGHT INTO TUE. MOST OF THE PERIOD WILL REMAIN DRY AND WARM HOWEVER. && .AVIATION /00Z TAFS/...THUNDERSTORMS ARE LIKELY ALONG A COLD FRONT MOVING SOUTHEAST ACROSS CENTRAL AND SOUTHERN WI THIS EVENING. SOME IFR CONDITIONS IN STORMS. STORMS WILL BE MORE WIDESPREAD EARLY THIS EVENING AND THEN BECOME MORE SCATTERED LATER IN THE EVENING. SEVERE THUNDERSTORMS POSSIBLE NORTH OF A LINE FROM PLATTEVILLE TO MADISON TO WEST BEND. DAMAGING WINDS AND SMALL HAIL ARE THE THREATS. SEVERE POTENTIAL DIMINISHES AFTER 06Z AND PRECIP CHANCES DIMINISH SHORTLY THEREAFTER AS WELL. THERE COULD BE A PERIOD OF MVFR CIGS AND VSBYS JUST BEHIND FRONT OVERNIGHT. DRIER AIR WITH WINDS OUT OF THE NORTHEAST WILL SETTLE INTO SOUTHERN WI BY EARLY THU AFTERNOON. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && .CONFIDENCE... TONIGHT AND THURSDAY...MEDIUM TO HIGH. THURSDAY NIGHT THROUGH SATURDAY...HIGH. SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM. VERY SHORT TERM/AVIATION...MRC SHORT TERM/LONG TERM...MBK
Hazardous weather outlook, Aug 21, 6:30 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 630 PM CDT WED AUG 21 2013 WIZ046-047-051-052-056>060-062>072-222330- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 630 PM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT WILL SAG THROUGH SOUTHERN WISCONSIN FROM LATE EVENING THROUGH THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ALONG THE FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ROUGHLY ALONG AND NORTH OF A LINE EXTENDING FROM SHEBOYGAN...WEST BEND...MADISON TO DODGEVILLE. DAMAGING WINDS WILL BE THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY MORNING ALONG AND SOUTH OF A LINE FROM MILWAUKEE TO MINERAL POINT. HEAT INDEX READINGS ARE EXPECTED TO REACH THE 90 TO 100 DEGREE RANGE DURING THE DAYS FROM SUNDAY THROUGH TUESDAY. THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ643>646-222330- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 630 PM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT WINDS AND WAVES WILL CONTINUE TO APPROACH SMALL CRAFT CRITERIA LATE THIS AFTERNOON. THUNDERSTORMS ARE LIKELY TONIGHT AS A COLD FRONT DROPS SOUTHEAST ACROSS LAKE MICHIGAN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF NORTH POINT LIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING FROM MILWAUKEE SOUTH TO WINTHROP HARBOR. THERE IS A SMALL CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT THROUGH TUESDAY. REM WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 21, 8:17 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 817 PM CDT WED AUG 21 2013 WIZ065-066-071-220215- MILWAUKEE-RACINE-WAUKESHA- 817 PM CDT WED AUG 21 2013 ...STRONG THUNDERSTORM MOVING INTO SOUTHEAST WAUKESHA COUNTY ... AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 5 MILES NORTHWEST OF MUSKEGO...MOVING EAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS... ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... MUSKEGO BY 825 PM CDT... HALES CORNERS BY 830 PM CDT... GREENDALE AND GREENFIELD BY 835 PM CDT... FRANKLIN BY 840 PM CDT... OAK CREEK AND MILWAUKEE INTERNATIONAL AIRPORT BY 850 PM CDT... SOUTH MILWAUKEE BY 855 PM CDT... WIND POINT BY 910 PM CDT... HEAVY RAIN WILL REDUCE VISIBILITIES AND CAUSE PONDING OF WATER ON AREA ROADWAYS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. REM
Local storm report, Aug 21, 8:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
826 PM CDT WED AUG 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 5 S WAUKESHA 42.94N 88.24W
08/21/2013 E0.75 INCH WAUKESHA WI PUBLIC
RELAYED VIA MEDIA.
&&
MEBThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:59 PM CDT | Special Marine Warning | MKX | 61 min | |
| Aug 22, 9:09 AM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 36 min |
| Aug 22, 10:02 AM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 43 min |
| Aug 22, 10:23 AM CDT | Special Marine Warning | MKX | 52 min | |
| Aug 22, 11:00 AM CDT | Areal Flood Advisory | MKX | Milwaukee, Racine, Waukesha | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.